Heparin-Induced Thrombocytopenia in Patients with Ventricular Assist Devices: Are New Prevention Strategies Required?

57Citations
Citations of this article
41Readers
Mendeley users who have this article in their library.

Abstract

Heparin-induced thrombocytopenia (HIT) is caused by platelet-activating antiplatelet factor 4/heparin antibodies. However, clinical HIT (thrombocytopenia or thrombosis, or both) develops in only a minority of patients who form antibodies. It is difficult to distinguish HIT from non-HIT thrombocytopenia in patients after ventricular assist device (VAD) implantation. Further, the risks of heparin-induced immunization and clinical HIT approach 65% and 10%, respectively, in this patient population, with a particularly high risk of cerebrovascular ischemia/infarction. Given the apparent high risk of HIT and its complications, and the diagnostic challenges, we suggest that the VAD patient population be evaluated using alternative, nonheparin agents for routine postimplantation anticoagulation. © 2009 The Society of Thoracic Surgeons.

Cite

CITATION STYLE

APA

Warkentin, T. E., Greinacher, A., & Koster, A. (2009, May). Heparin-Induced Thrombocytopenia in Patients with Ventricular Assist Devices: Are New Prevention Strategies Required? Annals of Thoracic Surgery. https://doi.org/10.1016/j.athoracsur.2008.10.060

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free